Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 305, NWS Nashville, TN

August 1, 20124 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 1, 2012, 3:43 PM CDT for 4 counties in Tennessee. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2012, 3:43 PM CDT (20:43 UTC)
Expired
Aug 1, 2012, 4:15 PM CDT
In force
32 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Clay County, TN, Jackson County, TN, Overton County, TN, Putnam County, TN

The radar

The Nashville radar (KOHX), 104 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 3:45 PM CDTHAIL 17 Nw Livingston, TN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 1, 2:40 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.7 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1698 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1698 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1123 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

859 
WUUS54 KOHX 012043
SVROHX
TNC027-087-133-141-012115-
/O.NEW.KOHX.SV.W.0305.120801T2043Z-120801T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
343 PM CDT WED AUG 1 2012

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN OVERTON COUNTY IN MIDDLE TENNESSEE...
  NORTH CENTRAL PUTNAM COUNTY IN MIDDLE TENNESSEE...
  SOUTH CENTRAL CLAY COUNTY IN MIDDLE TENNESSEE...
  EASTERN JACKSON COUNTY IN MIDDLE TENNESSEE...

* UNTIL 415 PM CDT

* AT 343 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THE STORM WAS NEAR CELINA...MOVING SOUTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LIVINGSTON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM WEDNESDAY
EVENING FOR CENTRAL TENNESSEE.

&&

LAT...LON 3636 8521 3618 8549 3640 8566 3652 8546
TIME...MOT...LOC 2043Z 324DEG 20KT 3641 8548

$$

FORECASTER: 31
1 follow-up statement
066 
WWUS54 KOHX 012104
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
404 PM CDT WED AUG 1 2012

TNC027-087-133-141-012115-
/O.CON.KOHX.SV.W.0305.000000T0000Z-120801T2115Z/
OVERTON TN-PUTNAM TN-CLAY TN-JACKSON TN-
404 PM CDT WED AUG 1 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
JACKSON...SOUTH CENTRAL CLAY...EXTREME NORTH CENTRAL PUTNAM AND
WESTERN OVERTON COUNTIES UNTIL 415 PM CDT...

AT 404 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED NEAR LIVINGSTON...MOVING SOUTHEAST AT
25 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF CENTRAL OVERTON AND EXTREME NORTHERN PUTNAM
  COUNTIES.

LAT...LON 3621 8545 3642 8563 3652 8546 3636 8521
TIME...MOT...LOC 2104Z 324DEG 20KT 3634 8539

$$
31

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:42 PM CDT, 1 minute earlier.

Area forecast discussion, Aug 1, 3:42 PM CDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
342 PM CDT WED AUG 1 2012

.SHORT TERM (THRU THU)...
COUPLE OF H5 S/W TROF'S GENERATING ORGANIZED AREA OF STORMS THIS
AFTN. SYSTEM TO THE NORTH APPROACHING TN-KY LINE WORKING WITH A
FNTL BDRY TO CREATE A BROKEN LINE OF STORMS MOVG SOUTH...WITH A
SEVERE THUNDERSTORM WATCH ACROSS MUCH OF MID-TN UNTIL 10 PM CDT.

THE SECOND SYSTEM WITH STRONGER H5 S/W WL MOVE SOUTHEAST AND
GENERALLY IMPACT AREAS SOUTHWEST OF MID-TN. ANOTHER SYSTEM MAY
DEVELOP FURTHER WEST THIS EVENING WITH A SIMILAR TRACK...KEEPING
THE BULK OF ACTIVITY SOUTH OF MID-TN. AFTER THE STORMS DIE DOWN
LATER TNGT...EXPECT TO SEE SOME PATCHY FOG.

THU...NORTHWEST FLOW ALOFT CONTINUES WITH VERY WARM TEMPS. MODELS
SHOW LITTLE IF ANY STORM ACTIVITY...BUT DESTAB PARMS SHOW POTENTIAL
FOR ISOLATED STORMS WITH SHOWALTERS TO -3. IN TERMS OF HEAT...HEAT
INDICES LOOK TO REACH THE 100 TO 105 DEGREE RANGE. MOST LOCATIONS
WL REMAIN BELOW HEAT ADVISORY CRITERIA OF 105...SO WL PUSH OUT
ANOTHER SPS FOR HEAT THU.

.LONG TERM (FRI-WED)...
ACTIVE NORTHWEST FLOW PATTERN WL CONTINUE ALOFT WITH STORM SYSTEMS
EXPECTED TO AFFECT THE AREA PERIODICALLY FRI-MON. THE FIRST SYSTEM
LOOKS TO ARRIVE ON FRI...WITH SHOWERS AND THUNDERSTORMS LKLY. STORMS
ARE ALSO LKLY SUNDAY.

A COLD FRONT WL APPROACH AND POSSIBLY MOVE INTO THE AREA EARLY NEXT
WEEK. LONG-TERM MODELS SHOW SOME DRIER AIR MOVING INTO THE REGION
BEHIND THE SYSTEM...AND WL GO WITH LESS CLOUDS AND DROP THE CHANCE
OF RAIN AFTER MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      72  98  74  92 /  40  20  20  70
CLARKSVILLE    71  96  72  90 /  40  20  30  60
CROSSVILLE     68  91  69  87 /  40  20  20  60
COLUMBIA       72  98  74  92 /  20  20  20  60
LAWRENCEBURG   72  97  73  93 /  20  20  20  50
WAVERLY        71  97  73  91 /  40  20  30  60

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04
Hazardous weather outlook, Aug 1, 5:07 AM CDT, 10 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
507 AM CDT WED AUG 1 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-021030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
507 AM CDT WED AUG 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ROSE

In the hours before

Special weather statement, Aug 1, 2:18 PM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
218 PM CDT WED AUG 1 2012

TNZ034-011945-
FENTRESS-
218 PM CDT WED AUG 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR FENTRESS COUNTY...

AT 218 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES EAST OF JAMESTOWN...MOVING EAST AT 25
MPH.

FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...SMALL HAIL...WINDS 40
TO 50 MPH...AND BRIEF HEAVY RAINFALL ARE EXPECTED WITH THIS STORM.

LAT...LON 3636 8470 3637 8473 3635 8473 3633 8474
      3632 8478 3640 8498 3655 8490 3649 8471
      3643 8469 3641 8466 3640 8466

31
Special weather statement, Aug 1, 2:55 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
255 PM CDT WED AUG 1 2012

TNZ010-011-032>034-066-012045-
CLAY-CUMBERLAND-FENTRESS-OVERTON-PICKETT-PUTNAM-
255 PM CDT WED AUG 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR CLAY...CUMBERLAND...FENTRESS...
OVERTON...PICKETT AND PUTNAM COUNTIES...

AT 251 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS 8 MILES NORTHEAST OF
LIVINGSTON...MOVING SOUTHEAST AT 15 MPH.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3636 8470 3637 8472 3634 8473 3633 8477
      3629 8479 3629 8486 3624 8487 3621 8491
      3616 8490 3610 8484 3600 8508 3631 8542
      3662 8558 3662 8498 3645 8469 3642 8467

11
Special weather statement, Aug 1, 3:20 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
320 PM CDT WED AUG 1 2012

TNZ008-012100-
SUMNER-
320 PM CDT WED AUG 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR SUMNER COUNTY...

AT 315 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PORTLAND...OR 18 MILES NORTH OF GALLATIN...
MOVING SOUTHEAST AT 20 MPH.

SMALL HAIL...AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3665 8632 3659 8621 3650 8622 3649 8624
      3646 8624 3645 8626 3644 8627 3641 8643
      3659 8660 3665 8655 3666 8651

AL
Special weather statement, Aug 1, 3:28 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
328 PM CDT WED AUG 1 2012

TNZ066-012100-
CUMBERLAND-
328 PM CDT WED AUG 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR CUMBERLAND COUNTY...

AT 328 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FAIRFIELD GLADE...OR 8 MILES NORTHEAST OF
CROSSVILLE...MOVING SOUTHEAST AT 20 MPH.

SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...WINDS 40
TO 50 MPH....AND BRIEF HEAVY RAINFALL ARE EXPECTED WITH THIS STORM.

LAT...LON 3582 8478 3581 8481 3577 8489 3575 8499
      3602 8510 3613 8487 3610 8483 3610 8482
      3608 8479 3606 8478 3599 8471 3591 8467

31
Special weather statement, Aug 1, 3:35 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
335 PM CDT WED AUG 1 2012

TNZ010-031>033-012115-
CLAY-JACKSON-OVERTON-PUTNAM-
335 PM CDT WED AUG 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR CLAY...JACKSON...OVERTON AND
PUTNAM COUNTIES...

AT 330 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF CELINA...MOVING SOUTHEAST AT 15
MPH.

SMALL HAIL...AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3636 8520 3617 8550 3643 8568 3656 8552

AL
Special weather statement, Aug 1, 3:42 PM CDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
342 PM CDT WED AUG 1 2012

TNZ009-030-031-012130-
JACKSON-MACON-SMITH-
342 PM CDT WED AUG 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JACKSON...MACON AND SMITH
COUNTIES...

AT 340 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF RED BOILING SPRINGS...OR 9
MILES SOUTHEAST OF LAFAYETTE...MOVING SOUTHEAST AT 20 MPH.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3632 8559 3623 8589 3638 8604 3639 8603
      3640 8599 3642 8597 3643 8606 3652 8590

AL

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 1:54 AM CDTSpecial Weather StatementOHXDavidson36 min
Aug 1, 1:32 PM CDTSpecial Weather StatementOHXFentress, Overton, Pickett58 min
Aug 1, 1:51 PM CDTSevere Thunderstorm WarningOHXFentress, Overton, Pickett24 min
Aug 1, 2:18 PM CDTSpecial Weather StatementOHXFentress27 min
Aug 1, 2:55 PM CDTSpecial Weather StatementOHXFentress, Overton, Pickett50 min
Aug 1, 3:20 PM CDTSpecial Weather StatementOHXSumner40 min
Aug 1, 3:28 PM CDTSpecial Weather StatementOHXCumberland32 min
Aug 1, 3:35 PM CDTSpecial Weather StatementOHXOverton40 min
Aug 1, 3:35 PM CDTSevere Thunderstorm WarningOHXCumberland25 min
Aug 1, 3:42 PM CDTSpecial Weather StatementOHXJackson48 min
Aug 1, 3:58 PM CDTSevere Thunderstorm WarningOHXMacon, Sumner, Trousdale29 min
Aug 1, 4:02 PM CDTSpecial Weather StatementOHXCumberland28 min
Aug 1, 4:12 PM CDTSpecial Weather StatementOHXMontgomery48 min
Aug 1, 4:24 PM CDTSpecial Weather StatementOHXOverton36 min
Aug 1, 4:35 PM CDTSevere Thunderstorm WarningOHXWayne40 min
Aug 1, 4:36 PM CDTSevere Thunderstorm WarningOHXDickson, Houston, Montgomery, Stewart54 min
Aug 1, 5:03 PM CDTSevere Thunderstorm WarningOHXLawrence, Wayne27 min
Aug 1, 5:22 PM CDTSevere Thunderstorm WarningOHXDickson, Houston, Humphreys, Montgomery, Stewart53 min
Aug 1, 5:25 PM CDTSpecial Weather StatementOHXDavidson50 min
Aug 1, 5:29 PM CDTSevere Thunderstorm WarningOHXDavidson, Williamson46 min
Aug 1, 5:45 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence30 min
Aug 1, 6:06 PM CDTSpecial Weather StatementOHXCheatham39 min
Aug 1, 6:08 PM CDTSpecial Weather StatementOHXCoffee, Grundy52 min
Aug 1, 6:09 PM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Wilson36 min
Aug 1, 6:12 PM CDTSpecial Weather StatementOHXMaury48 min
Aug 1, 6:15 PM CDTSpecial Weather StatementOHXGiles45 min
Aug 1, 6:19 PM CDTSevere Thunderstorm WarningOHXHickman, Lewis, Maury26 min
Aug 1, 6:31 PM CDTSevere Thunderstorm WarningOHXCoffee, Grundy44 min
Aug 1, 6:34 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Williamson41 min
Aug 1, 6:41 PM CDTSevere Thunderstorm WarningOHXDickson, Hickman34 min
Aug 1, 6:43 PM CDTSevere Thunderstorm WarningOHXHickman, Maury12 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.